Florida, 2011

Rip Current in Florida, October 2, 2011

October 2, 2011 · NWS MLB · 1 event in 1 county or zone

A long fetch of north to northeast winds developed in the wake of a relatively strong early season cold front. These brisk winds resulted in long period swells impacting the east-central Florida beaches, which subsequently produced moderate to strong rip currents along the beaches.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A long fetch of north to northeast winds developed in the wake of a relatively strong early season cold front. These brisk winds resulted in long period swells impacting the east-central Florida beaches, which subsequently produced moderate to strong rip currents along the beaches. A man at Cocoa Beach, who was last seen on a flotation device, was pulled seaward by the rip currents. Medical responders performed CPR, but the man died a short time later at Cape Canaveral Hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 2, 2:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 2, 2:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT SUN OCT 2 2011

.DISCUSSION...

TONIGHT...ANOTHER COOL NIGHT WITH CLEAR SKIES AND A LIGHT
DRAINAGE (NW) FLOW DEVELOPING ALONG THE COAST LATE. DESPITE MOS
GUIDANCE KEEPING TEMPS IN THE LOW TO MID 60S ALONG THE SPACE AND
TREASURE COAST... WE COULD SEE TEMPS AS COOL AS THIS MORNING
(UPPER 50S) WHICH COULD PUT ONE OR TWO RECORDS IN JEOPARDY (SEE
BELOW). ONLY MITIGATING FACTOR IS THAT 925 MB WINDS ARE EXPECTED
TO REMAIN ONSHORE...ALBEIT LIGHT. SO HAVE TRENDED BELOW MODEL
GUIDANCE FROM BREVARD SOUTH BUT NOT OFFICIALLY CALLING FOR RECORD
LOWS.

MON-WED...SLOW MOVING NERN CONUS H50 CUTOFF WILL EASE EASTWARD AND
OFFSHORE AS A WEAK POSITIVE TILT TROUGH SETTLES SOUTHWARD ALONG THE
SERN SEABOARD THROUGH MID WEEK. DEPARTING DEEP LAYER LOW PRES WILL
ALLOW LARGE CONUS HIGH TO EXPAND EAST ACROSS THE EASTERN SEABOARD
AND INTO THE WRN ATLC. LOCAL PGRAD WILL TIGHTEN AS FLOW VEERS TO
ENE. MDT ENE WINDS TUE WILL BECOME GUSTY BY WED WITH INCREASING
THREAT FOR MARINE SHOWERS AS LOCAL AIR MASS MOISTENS/WARMS AT THE
LOW LEVELS. NOT MUCH CHANGE TO THE PREV FCST SHOWING THE COOLER MINS
OF MON NIGHT MODIFYING QUITE A BIT TUE THROUGH WED. MAXES WILL
GENERALLY STAY IN THE L80S ALONG THE COAST AND M80S FARTHER INLAND.

THU-SUN...STIFF ENE TO EAST FLOW REMAINS IN PLACE THROUGH LATE WEEK
AS LARGE SURFACE HIGH SLOWLY MOVES EWD. LOW LEVEL MOISTURE CONTINUES
TO INCREASE DUE TO CONTINUED MARINE FLOW, BY NEXT WEEKEND LOW LEVEL
WINDS MAY SLACKEN JUST ENOUGH FOR A LITTLE LESS MARINE MODIFICATION
AND MORE CONVERGENCE ALONG ECSB TO WARRANT ISOLD TS BY NEXT WEEKEND
AND HAVE ADDED THAT TO FCST.

SPEAKING OF NEXT WEEKEND...IT'S STARTING TO LOOK..."INTERESTING".
SINCE EARLY LAST WEEK...SPORADIC RUNS OF THE GLOBAL MODEL GUIDANCE
HAD BEEN SHOWING (OR AT LEAST HINTING AT) SOME SORT OF BAROCLINIC OR
SUBTROPICAL LOW FORMATION SOMEWHERE BETWEEN THE WEST-CTRL CARIBBEAN
SEA AND FL/BAHAMAS/GREATER ANTILLES. UNFORTUNATELY...IT LOOKS AS
THOUGH THE MORE RELIABLE GLOBAL GUIDANCE (GFS/ECM) IS STARTING TO
CONVERGE ON THIS SOLUTION COMING TO FRUITION TOWARD NEXT WEEKEND
(AND BEYOND). ADDITIONAL SHORT WAVE ENERGY SLIDING INTO THE SERN H50
TROUGH COUPLED WITH A BUILDING RIDGE OVER THE NERN CONUS PLACES ERN
NOAM INTO A REX BLOCK TYPE CONFIGURATION WITH A LOW LATITUDE H50
CUTOFF LOW INVOF 26-29N.

BAROCLINICALLY INDUCED SFC PRES FALLS LIKELY BENEATH AND ON THE EAST
(ASCENDING) SIDE OF THE LOW...SO LIKELY LOOKING AT SURFACE TROUGH
OR LOW FORMATION NEAR OR TO THE EAST OF FL STARTING NEXT WEEKEND.
TOO EARLY FOR SPECIFICS GIVEN HOW FAR OUT WE'RE TALKING (DAYS 7-10)
BUT THE TREND IS CERTAINLY THERE FOR AN INCREASINGLY WET/STORMY
PATTERN BY THE END OF NEXT WEEKEND...INTO EARLY THE FOLLOWING WEEK.
DEFINITELY SOMETHING TO KEEP AN EYE ON.

&&

.AVIATION...
VFR.

&&

.MARINE...
GRADUAL DECREASE IN NRLY WINDS AND SEAS DROP BACK TO 3-4FT TONIGHT/
MON. FLOW VEERS TO NE AND THEN ENE BY MID WEEK WITH LCL PGRAD
TIGHTENING AS HIGH PRES RIDGE EXPANDS EASTWARD TO THE COAST. WINDS
SPEED/FETCH LENGTH INCREASE IN TANDEM WITH SCA CONDS (20-25KT AND
AT LEAST 7-8FT) POSSIBLE BY WED...LIKELY BY THU.

&&

.FIRE WEATHER...
AS EXPECTED RH VALUES HAVE FALLEN BELOW 35 PERCENT ACROSS MUCH OF
THE INTERIOR SECTIONS THIS AFTERNOON. A FEW LOCATIONS WILL DIP
BELOW 30 PERCENT BUT LIGHT AND VARIABLE WINDS AND LOW ERC VALUES
ARE LIMITING THE FIRE DANGER. ONSHORE (NORTHEAST) FLOW HAS
DEVELOPED ALONG THE COAST KEEPING RH VALUES ELEVATED.

ON MONDAY...LIGHT ONSHORE FLOW WILL BEGIN TO MODIFY THE DRY
AIRMASS BUT STILL EXPECT AT LEAST A FEW HOURS OF MINIMUM RELATIVE
HUMIDITY VALUES BETWEEN 30-35 PERCENT OVER INTERIOR SECTIONS WITH
LOWEST VALUES IN LAKE COUNTY. NO HEADLINES EXPECTED AT THIS TIME
AS WINDS WILL BE LIGHT AND ERC VALUES BELOW THRESHOLD. INCREASING
ONSHORE FLOW WILL RESULT IN HIGHER DEWPOINTS AND RH VALUES
SPREADING INLAND FROM TUESDAY ONWARD...WITH RAIN CHANCES
INCREASING BY LATE WEEK ESPECIALLY NEAR THE COAST.

&&

.CLIMATE...
RECORD LOWS FOR MONDAY OCT 3:

DAYTONA BEACH  53  1938
ORLANDO        54  1920
MELBOURNE      58  1940, 1976
VERO BEACH     57  1984

OF THE FOUR SITES...MELBOURNE PROBABLY HAS THE BEST CHANCE OF
REACHING THEIR RECORD THOUGH WE ARE NOT OFFICIALLY CALLING FOR
IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  57  81  62  83 /   0   0   0  10
MCO  60  83  64  86 /   0   0   0  10
MLB  62  82  69  83 /   0   0   0  10
VRB  62  83  70  83 /   0   0  10  10
LEE  57  82  62  85 /   0   0   0  10
SFB  59  83  64  84 /   0   0   0  10
ORL  62  83  66  85 /   0   0   0  10
FPR  61  83  70  83 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

PUBLIC/MARINE/FIRE...KELLY
AVIATION/IMPACT WX....MOSES
Hazardous weather outlook, Oct 2, 3:35 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
435 AM EDT SUN OCT 2 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-021800-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
435 AM EDT SUN OCT 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A MODERATE RIP CURRENT THREAT.
CHECK WITH LOCAL BEACH PATROLS BEFORE ENTERING THE SURF. ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.WIND AND SEA IMPACT...
SEAS WILL BUILD AWAY FROM THE COAST 4 TO 6 FEET THROUGH EARLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DRY CONDITIONS WILL CONTINUE ACROSS THE INTERIOR ON MONDAY AS
RELATIVE HUMIDITY VALUES ARE FORECAST TO FALL INTO THE 30S DURING
THE AFTERNOON.

WINDS AND SEAS WILL INCREASE LATE TUESDAY THROUGH THE END OF THE
PERIOD CREATING HAZARDOUS SMALL CRAFT BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
October 2, 6:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 29 year old man was caught in a rip current and drowned as he was pulled underneath the water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2011-10-0229MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340898.